News: Carfentanil causes five more overdose-related deaths in the area
|Having trouble viewing this email? View it as a Web page.
|Media contact: Carolyn Marinan, Communications, 612-348-5969
Carfentanil causes five more overdose-related deaths in the area
The Hennepin County Medical Examiner has confirmed that five more people have died of carfentanil-related overdose, bringing the total to 10 deaths in the medical examiner’s jurisdiction.
“We remain vigilant and continue to order the carfentanil and designer opioid testing on a case-by-case basis after considering the autopsy findings, investigation and laboratory results,” Dr. Andrew Baker, Hennepin County medical examiner, said.
Carfentanil, a powerful new opioid to the state, is 10,000 times more potent than morphine and 100 times more potent than fentanyl. Its intended use is a tranquilizer for elephants and other large animals.
Currently, routine drug and alcohol screens do not detect the drug, so samples must be sent to a specialized lab for testing.
Carfentanil can also harm first responders and law enforcement exposed to the drug. The substance can come in several forms, including powder, blotter paper, tablets, patches and spray. Some forms can be absorbed through the skin or accidentally inhaled.
Read more about carfentanil.
People who have questions about carfentanil can call the Minnesota Poison Control System at 1-800-222-1222. The system is available 24 hours a day, seven days a week.
– 30 –
Look for more news on the Hennepin County website at www.hennepin.us/news.
Discover how we’re making a difference in our communities at www.hennepin.us/stories.